Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2018, 5:02 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2018, 5:02 PM EDT (21:02 UTC)
- Expired
- May 21, 2018, 6:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:22 PM EDT | TSTM WND DMG | 1 Ese Camp Springs, NC | ONE TREE DOWN NEAR THE INTERSECTION OF RICE ROAD AND CHERRY GROVE ROAD |
| May 21, 5:22 PM EDT | TSTM WND DMG | 1 Nne Camp Springs, NC | THREE TREES DOWN AT AN ORCHARD ALONG RICE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WUUS51 KRNK 212102
SVRRNK
NCC033-157-212200-
/O.NEW.KRNK.SV.W.0041.180521T2102Z-180521T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
502 PM EDT MON MAY 21 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Rockingham County in north central North Carolina...
Central Caswell County in north central North Carolina...
* Until 600 PM EDT
* At 501 PM EDT, a severe thunderstorm was located near Jericho,
moving north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yanceyville...
Bethel...
Jericho...
Camp Springs...
and Quick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3625 7965 3648 7952 3646 7918 3624 7928
TIME...MOT...LOC 2101Z 193DEG 12KT 3621 7945
HAIL...1.25IN
WIND...60MPH
$$
AS3 follow-up statements
187
WWUS51 KRNK 212132
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT MON MAY 21 2018
NCC033-157-212200-
/O.CON.KRNK.SV.W.0041.000000T0000Z-180521T2200Z/
Rockingham NC-Caswell NC-
532 PM EDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN ROCKINGHAM AND SOUTHERN CASWELL COUNTIES...
At 531 PM EDT, a severe thunderstorm was located over Quick, moving
northwest at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yanceyville...
Bethel...
Jericho...
Camp Springs...
and Quick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3625 7965 3648 7952 3646 7918 3624 7938
TIME...MOT...LOC 2131Z 139DEG 16KT 3637 7948
HAIL...1.25IN
WIND...60MPH
$$
AS684
WWUS51 KRNK 212146
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
546 PM EDT MON MAY 21 2018
NCC033-157-212200-
/O.CON.KRNK.SV.W.0041.000000T0000Z-180521T2200Z/
Rockingham NC-Caswell NC-
546 PM EDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EAST CENTRAL ROCKINGHAM AND SOUTHWESTERN CASWELL COUNTIES...
At 546 PM EDT, a severe thunderstorm was located over Bethel, moving
north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yanceyville...
Bethel...
Quick...
and Lawsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3635 7959 3648 7952 3647 7931 3631 7940
TIME...MOT...LOC 2146Z 193DEG 12KT 3642 7947
HAIL...1.00IN
WIND...60MPH
$$
AS614
WWUS51 KRNK 212154
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT MON MAY 21 2018
NCC033-157-212203-
/O.EXP.KRNK.SV.W.0041.000000T0000Z-180521T2200Z/
Rockingham NC-Caswell NC-
554 PM EDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROCKINGHAM AND
SOUTHWESTERN CASWELL COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds and heavy rain are still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3635 7959 3648 7952 3647 7931 3631 7940
TIME...MOT...LOC 2153Z 189DEG 13KT 3645 7947
$$
ASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 21, 3:58 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 358 PM EDT Mon May 21 2018 .SYNOPSIS... A southerly flow will continue to push warm and humid air into our region early this week. The nearly stationary front to our north will finally push south across our area Wednesday. High pressure will follow the front Wednesday night and keep the area mostly dry through Friday. && .NEAR TERM /TONIGHT THROUGH TUESDAY/... As of 200 PM EDT Monday... A blocking ridge centered over Bermuda stretches westward to cover portions of the southeast and Mid Atlantic states tonight. This ridge is expected to sink south Tuesday, losing its influence on the region and allowing an upper level trough and a cold front to approach the area from the northwest. Over the Gulf states north into the Tennessee Valley, a weak upper level trough will continue to draw Gulf and Atlantic moisture northward into the area tonight and tomorrow. From this afternoon into this evening, storms will track from the southeast to the northwest. Tomorrow the steering flow shifts with storms moving from the southwest to the northeast. All storms will be slow moving and with the addition of tropical moisture, heavy downpours are likely this afternoon and evening and again tomorrow afternoon and night. Since the ground remains wet and creeks, streams and rivers are elevated, there is a chance for renewed flooding this evening and tomorrow. As far as severe threat, model soundings suggest very moist layer with SBCAPEs around 1000 J/KG this afternoon. Cannot rule out some isolated wet microbursts but main threat is localized flash flooding. Temperatures will remain muggy overnight with readings in the 60s. Temperatures Tuesday will range in the 70s across the mountains to low to mid 80s east. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 300 PM EST Monday... Scattered to widespread showers and thunderstorms are expected Tuesday evening into early Wednesday as an upper level disturbance pushes across the central Appalachians toward the coast ahead of an approaching cold front. Right now, instability appears to be modest with this disturbance such that it wouldn't be a surprise to see a few cells become strong to severe before midnight Wednesday, mainly across the Piedmont, but the threat of widespread severe storms overall appears limited. The cold front will sink southward, advancing to the Interstate 81 corridor around dawn before loosing speed somewhat as it continues a southward drift. Believe we will see a redevelopment of showers across the mountains in the northwest flow upslope regions, however instability will be limited. Greater instability will be found in the vicinity of the front across extreme southern Virginia and northern North Carolina, where scattered strong storms may redevelop with afternoon heating where CAPEs may exceed 2000 J/Kg. Outflows from any of these storms will help to push the front further southward by evening, clearing the boundary through our area after sunset Wednesday. High pressure will shift toward New England Wednesday night, causing winds across the Mid Atlantic to swing more easterly by Thursday morning. Though instability will be very modest within the weak high pressure wedging across the region, may see a few showers/isolated storms develop along the Blue Ridge with afternoon heating as marine air off the Atlantic is forced into the mountains. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 PM EST Tuesday... Winds will shift more southerly on Friday as high pressure slides off shore. Though moisture and instability will remain limited, expect slightly greater coverage of spotty, daytime heating-driven showers and thunderstorms. Coverage of showers and thunderstorms will increase during the weekend as a warm front lifts northward through the mid Atlantic, bringing a return of deeper moisture from the Gulf coast region. Afternoon temperatures will range from the mid 70s to the mid 80s each day, while overnight lows will generally be in the 60s areawide. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Numerous showers and thunderstorms are from a line from BLF-HLX southwest. Isolated showers are forming northeast of this line across the rest of the mountains, but should become more numerous through the afternoon. Convection east of the Blue Ridge will occur later this afternoon and continue into this evening. Reduced visibilities and ceilings (IFR) during heavy rain this afternoon should be brief, lasting 30-60 minutes. Light rain and MVFR ceilings will last longer and on the order of 3-6 hours. Confidence on timing for each TAF site is low, with the exception of Bluefield where rain will begin by 230 PM. Winds will stay light east-southeast outside thunderstorms. Overcast conditions are expected to linger through the night, therefore IFR or lower visibilities from fog are less likely. Any fog forming overnight should be gone by 14Z Tuesday. .Extended Aviation Discussion... Scattered MVFR showers and thunderstorms are possible Tuesday with another round likely Wednesday. Conditions are expected to improve later in the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...NF LONG TERM...NF AVIATION...RCS/WP
Hazardous weather outlook, May 21, 9:38 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 938 AM EDT Mon May 21 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-221345- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 938 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms will occur this afternoon into this evening. Some of these storms will be slow moving with torrential downpours likely to lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. RCS
In the hours before
Local storm report, May 21, 4:00 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD 4 SSW MARTINSVILLE CITY 36.63N 79.88W
05/21/2018 HENRY VA EMERGENCY MNGR
HENRY COUNTY EMERGENCY SERVICES REPORTED FLOODING OF
JOSEPH MARTIN HIGHWAY NEAR RIDGEWAY. THIS HAS LED TO ROAD
CLOSURES WITH A DETOUR AROUND THE FLOODED HIGHWAY.
&&
LOCONTOSpecial weather statement, May 21, 4:04 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON MAY 21 2018
WVZ043-507-508-212045-
Western Greenbrier-Summers-Eastern Greenbrier-
404 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GREENBRIER AND NORTHEASTERN SUMMERS COUNTIES...
Until 445 PM EDT
At 403 PM EDT, a strong thunderstorm was located near Alderson,
moving north at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alderson...
Lawn...
Asbury...
Elton...
and Meadow Bluff.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 8054 3772 8063 3773 8066 3772 8066
3770 8076 3786 8084 3787 8081 3787 8075
3793 8080 3797 8054
TIME...MOT...LOC 2003Z 168DEG 5KT 3779 8067
LocontoLocal storm report, May 21, 4:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM FLOOD 1 WSW SPRING VALLEY 36.73N 81.08W
05/21/2018 GRAYSON VA EMERGENCY MNGR
GRAYSON COUNTY EMERGENCY MANAGEMENT REPORTED WATER
WASHING OVER SPRING VALLEY ROAD BETWEEN FRIES AND ELK
CREEK.
&&
LOCONTOSpecial weather statement, May 21, 4:22 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
422 PM EDT MON MAY 21 2018
VAZ020-212100-
Bath-
422 PM EDT MON MAY 21 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BATH
COUNTY...
Until 500 PM EDT
At 421 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mountain Grove to near Warm Springs.
The storms are nearly stationary.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Warm Springs...
Burnsville...
Mountain Grove...
and Williamsville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Hikers or persons in campgrounds should consider seeking sturdy
shelter until these storms pass.
LAT...LON 3822 7971 3820 7955 3817 7952 3815 7953
3816 7950 3815 7949 3792 7972 3813 7994
3815 7992 3818 7992 3819 7990 3820 7989
3825 7983 3825 7982 3827 7980
TIME...MOT...LOC 2021Z 212DEG 3KT 3817 7989 3799 7974
LocontoSpecial weather statement, May 21, 4:25 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT MON MAY 21 2018
WVZ507-212100-
Eastern Greenbrier-
425 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN GREENBRIER COUNTY...
Until 500 PM EDT
At 425 PM EDT, a strong thunderstorm was located near White Sulphur
Springs. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Lewisburg Airport...
Alvon...
and Maxwelton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3790 8013 3785 8018 3784 8018 3784 8019
3782 8020 3782 8021 3780 8023 3779 8022
3777 8023 3777 8025 3774 8026 3784 8045
3800 8034
TIME...MOT...LOC 2025Z 215DEG 2KT 3785 8032
LocontoSpecial weather statement, May 21, 4:49 PM EDT, 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 449 PM EDT MON MAY 21 2018 NCZ005-006-VAZ044-212145- Rockingham-Caswell-Pittsylvania- 449 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHWESTERN PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE... Until 545 PM EDT At 449 PM EDT, a strong thunderstorm was located near Cascade, moving east at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Danville... Eden... Bethel... Providence... and Mayfield. This includes The following Location Danville Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3654 7972 3666 7967 3663 7927 3633 7946 TIME...MOT...LOC 2049Z 281DEG 6KT 3656 7961 AS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:58 PM EDT | Special Weather Statement | RNK | Caldwell | 47 min |
| May 21, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 42 min |
| May 21, 3:33 PM EDT | Special Weather Statement | RNK | Wilkes | 42 min |
| May 21, 5:28 PM EDT | Areal Flood Advisory | RNK | Watauga | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.